Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Grand Forks, ND

May 28, 2011Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 28, 2011, 12:47 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2011, 12:47 PM CDT (17:47 UTC)
Expired
May 28, 2011, 1:30 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 238 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:55 PM CDTHAIL 11 Se Roosevelt, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WUUS53 KFGF 281747
SVRFGF
MNC077-135-281830-
/O.NEW.KFGF.SV.W.0012.110528T1747Z-110528T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1247 PM CDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
  EXTREME EAST CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 130 PM CDT

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 3 MILES NORTHWEST OF WILLIAMS...OR 35 MILES EAST
  OF ROSEAU...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONG POINT AROUND 110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4921 9485 4884 9473 4867 9496 4879 9516
TIME...MOT...LOC 1747Z 207DEG 24KT 4882 9498
WIND...HAIL <50MPH 1.00IN

$$

WJB
2 follow-up statements
908 
WWUS53 KFGF 281811
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
111 PM CDT SAT MAY 28 2011

MNC077-135-281830-
/O.CON.KFGF.SV.W.0012.000000T0000Z-110528T1830Z/
LAKE OF THE WOODS MN-ROSEAU MN-
111 PM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LAKE
OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...AND EXTREME EAST
CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA UNTIL 130 PM CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 2 MILES NORTH OF ROOSEVELT...OR 30 MILES EAST OF
ROSEAU...MOVING TO THE NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONG POINT AROUND 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4921 9485 4884 9473 4867 9496 4879 9516
TIME...MOT...LOC 1811Z 227DEG 11KT 4885 9508

$$

WJB
659 
WWUS53 KFGF 281834
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 PM CDT SAT MAY 28 2011

MNC077-135-281844-
/O.EXP.KFGF.SV.W.0012.000000T0000Z-110528T1830Z/
LAKE OF THE WOODS MN-ROSEAU MN-
134 PM CDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE OF THE WOODS
COUNTY IN NORTH CENTRAL MINNESOTA...AND EXTREME EAST CENTRAL ROSEAU
COUNTY IN NORTHWEST MINNESOTA HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4921 9485 4884 9473 4867 9496 4879 9516
TIME...MOT...LOC 1811Z 227DEG 11KT 4885 9508

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:48 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 28, 10:48 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1048 AM CDT SAT MAY 28 2011

.DISCUSSION...
PRIMARY CONCERN FOR MORNING UPDATE WILL BE CONVECTION POTENTIAL
AND TEMPERATURES. VIS IMAGERY SHOWING MAJORITY OF EASTERN NORTH
DAKOTA WITH MORE SUNSHINE THAN EXPECTED TODAY...AND TEMP CURVE IS
RUNNING A LITTLE COOL. THUS HAVE BUMPED UP TEMPS IN THE VALLEY.
LATEST RUC ALSO SHOWING SHOWALTERS IN THE NEG 1 TO NEG 2
RANGE...AND ARE STARTING TO SEE CU DEVELOPMENT IN THE VALLEY CITY
AREA. LOWEST SHOWALTERS WERE IN THE VCNTY OF ROSEAU...WHERE A BAND
OF SHOWERS IS DEPARTING THE CWA. WITH THE CYCLONIC ROTATION AND
UPPER LEVEL LOW MOVING OVERHEAD...DID ADD THUNDER TO THE MORNING
HOURS. EXPECT MAINLY SCATTERED SHOWERS AND TSTMS THIS AFTN...BUT
WILL NEED TO WATCH SEVERAL SFC BOUNDARIES ROTATING AROUND THE LOW
OVER SWRN MANITOBA. NO CHANGES TO AFTN POP/WX GRIDS NEEDED.

&&

.AVIATION...
KBJI AND KTVF HAVE GONE DOWN TO IFR AS STRATUS MOVES UP FROM THE
SOUTHEAST. THINK THAT VFR CEILINGS WILL CONTINUE OVER THE WESTERN
THREE TAF SITES THROUGH MORNING. KBJI AND KTVF SHOULD SEE CEILINGS
COME BACK UP ABOVE VFR BY MID MORNING. SCATTERED SHOWERS WILL BE
POSSIBLE BY AFTERNOON...MAINLY OVER THE NORTHERN TAF SITES.

&&

.HYDROLOGY...
FARGO REMAINS THE ONLY FORECAST POINT IN THE RED RIVER BASIN THAT IS
ABOVE FLOOD STAGE. THE SLOW RECESSION ON THE MAINSTEM RED WILL
CONTINUE DESPITE ANY RAIN THROUGH SUNDAY...WHICH WILL HAVE
NEGLIGIBLE IMPACT ON THE RIVERS AND STREAMS IN THE BASIN.

&&

.PREV DISCUSSION... /ISSUED 308 AM CDT SAT MAY 28 2011/

SHORT TERM...

PRECIP CHANCES AND IF WE GET ANY SIGNIFICANT CONVECTION WILL BE
THE PRIMARY FORECAST CONCERN FOR THE PERIOD.

UPPER LOW CONTINUES TO SLOWLY SPIN OVER ND...AND MODELS ARE IN
FAIRLY DECENT AGREEMENT WITH IT NOT MOVING VERY FAR TODAY. THE
CENTER OF THE UPPER LOW AND THE COLDEST MID LEVEL TEMPS WILL MOVE
OVER THE NORTHERN CWA DURING THE DAY TODAY. BEST CHANCES FOR
PRECIP THIS MORNING WILL BE IN THE DEVILS LAKE AREA AS THE
NAM AND GFS BOTH BRING SOME PRECIP INTO THAT AREA BEFORE 18Z. MORE
ACTIVITY OVER THE NORTHERN TIER WILL BE POSSIBLE THIS AFTERNOON AS
DAYTIME HEATING ALONG WITH THE COLD MID LEVEL TEMPS WILL PRODUCE
SOME DECENT SHOWERS. INSTABILITY IS FAIRLY MODERATE AT THIS POINT
WITH SHOWALTERS AROUND ZERO AND CAPE VALUES ONLY IN THE FEW
HUNDREDS J/KG. WILL CONTINUE TO KEEP JUST AN ISOLATED THUNDER
MENTION AT THIS POINT.

THE UPPER SYSTEM AND SFC LOW WILL MOVE EAST TONIGHT...BRINGING A
WEAK COLD FRONT THROUGH. SUNDAY SHOULD BE FAIRLY QUIET AS HIGH
PRESSURE NOSES DOWN FROM MANITOBA. CONDITIONS WILL BE DRY AND WITH
SOME SUN HIGHS SHOULD BE IN THE 60S EVEN WITH THE PRETTY COOL
850MB TEMPS.

THE NEXT UPPER LOW WILL BE IN THE CENTRAL ROCKIES BY SUNDAY
NIGHT...WITH EAST TO NORTHEASTERLY WINDS PICKING UP OVER THE CWA
AS SFC LOW PRESSURE STARTS CRANKING OVER WESTERN NEB. NAM AND GFS
BOTH HAVE GOOD ISENTROPIC LIFT STARTING TO MOVE INTO THE SOUTHERN
CWA LATE SUNDAY NIGHT...SO LIKELY POPS SEEM REASONABLE IN THAT
AREA WITH LESSER PROBABILITIES FURTHER NORTH. THE SHOWERS
ASSOCIATED WITH THE WARM AIR ADVECTION WILL CONTINUE TO LIFT NORTH
DURING THE DAY ON MONDAY AS A WARM FRONT PUSHES INTO THE CWA.

DEPENDING ON HOW MUCH CLEARING OCCURS SOUTH OF THE WARM
FRONT...THERE COULD BE SOME SIGNIFICANT DESTABILIZATION BY MONDAY
AFTERNOON. NAM HAS CAPE VALUES GETTING OVER 2000 J/KG IN THE FAR
SOUTHERN CWA...AND WITH DEWPOINTS IN THE 60S SURGING NORTH THIS
DOES NOT SEEM UNREASONABLE. CONVECTION SHOULD GET GOING ALONG A
COLD FRONT BY MONDAY AFTERNOON...AND WITH STRONG SHEAR...SEVERE IS
A POSSIBILITY. WILL INCLUDE A MENTION IN THE HWO. THE STORMS WILL
MOVE EASTWARD INTO MN MONDAY NIGHT.

LONG TERM [TUESDAY - WEDNESDAY NIGHT]...

THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM...SO LEANED ON A
BLEND. THERE COULD BE SOME LINGERING RAIN SHOWERS TUESDAY AND
TUESDAY NIGHT IN THE WAKE OF THE PASSING LOW PRESSURE SYSTEM.
INCREASED PCPN CHANCES ACROSS THE NORTHERN FA. ALSO...THERE WAS THE
NEED TO SUBSTANTIALLY INCREASE THE WINDS FOR TUESDAY. THERE ARE SOME
DIFFERENCES BETWEEN THE MODELS AS THE WINDS ALOFT. THE GFS HAS VERY
STRONG FLOW ALOFT TUESDAY...BUT THE NAM/ECMWF SEEM MORE REASONABLE.
STILL...WINDY CONDITIONS ARE LIKELY IN THE WAKE OF THE PASSING LOW
PRESSURE SYSTEM. TEMPERATURES FOR THE PERIOD WERE GENERALLY LOWERED
DUE TO THE MODELS INDICATING COOL 925 HPA TEMPERATURES OF 10 DEGREES
AND BEING WRAPPED IN THE NORTHERN HALF OF THE FA.

AVIATION...

KBJI AND KTVF HAVE GONE DOWN TO IFR AS STRATUS MOVES UP FROM THE
SOUTHEAST. THINK THAT VFR CEILINGS WILL CONTINUE OVER THE WESTERN
THREE TAF SITES THROUGH MORNING. KBJI AND KTVF SHOULD SEE CEILINGS
COME BACK UP ABOVE VFR BY MID MORNING. SCATTERED SHOWERS WILL BE
POSSIBLE BY AFTERNOON...MAINLY OVER THE NORTHERN TAF SITES.

HYDROLOGY...

DRAYTON CANCELLED THIS MORNING AND NOW ONLY FARGO REMAINS ABOVE
FLOOD STAGE. ITS SLOW RECESSION WILL CONTINUE AS RAIN THROUGH SUNDAY
WILL HAVE NEGLIGIBLE IMPACTS TO THE RIVER SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/LUKES
Hazardous weather outlook, May 28, 5:51 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 AM CDT SAT MAY 28 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
551 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TODAY...WITH THE MOST WIDESPREAD ACTIVITY NORTH OF THE HIGHWAY 2
CORRIDOR. LIGHTNING AND LOCALIZED DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE REGION ON MONDAY.
RAIN SHOWERS WILL MOVE NORTH ALONG A WARM FRONT DURING THE
MORNING HOURS...WITH MOST OF THE RAIN NEAR THE INTERNATIONAL
BORDER BY AFTERNOON. SOUTH OF THE WARM FRONT...CLEARING SKIES WILL
ALLOW THE ATMOSPHERE TO BECOME UNSTABLE BY AFTERNOON. THIS...ALONG
WITH STRONG WINDS ALOFT...COULD BRING SEVERE THUNDERSTORMS TO THE
SOUTHERN RED RIVER VALLEY MONDAY AFTERNOON AND EVENING.
HAIL AND DAMAGING WINDS WILL BE POSSIBLE...AND AN ISOLATED TORNADO
IS NOT OUT OF THE QUESTION. THERE IS STILL SOME UNCERTAINTY...BUT
AT THIS TIME IT APPEARS THE BEST CHANCES FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND SOUTH OF THE I-94 AND HIGHWAY 10 CORRIDORS. STAY
TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JR

In the hours before

Special weather statement, May 28, 11:48 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1148 AM CDT SAT MAY 28 2011

MNZ005-006-008-009-281745-
EAST MARSHALL MN-LAKE OF THE WOODS MN-NORTH BELTRAMI MN-ROSEAU MN-
1148 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI...SOUTHEASTERN ROSEAU AND SOUTHWESTERN LAKE OF
THE WOODS COUNTIES UNTIL 1245 PM CDT...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 32 MILES SOUTH OF ROSEAU...MOVING TO THE NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THE STORM.

THE STORM WILL BE NEAR...
GATES CORNER AROUND 1210 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

WJB
Special weather statement, May 28, 12:01 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 PM CDT SAT MAY 28 2011

MNZ004-NDZ008-016-281800-
EASTERN WALSH COUNTY ND-KITTSON MN-PEMBINA ND-
1201 PM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALSH...SOUTHEASTERN
PEMBINA AND WESTERN KITTSON COUNTIES UNTIL 100 PM CDT...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES NORTH OF DRAYTON...OR 19 MILES NORTHEAST OF
GRAFTON...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BOWESMONT AROUND 1210 PM CDT.
MATTSON AROUND 1225 PM CDT.
HALLOCK AROUND 1250 PM CDT.
NORTHCOTE AROUND 1255 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 191 AROUND NOON CDT...AND MILE MARKER 198 AROUND 1220 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

WJB

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.